Ohio, 2017Hail and Damaging Winds in Ohio, April 28, 2017
April 28, 2017 · NWS RLX · 4 events in 2 counties and zones
A slow moving warm front combined with an upper level disturbance kicked off showers and thunderstorms late on the 28th. These storms were fueled by strong southerly flow from a low level jet, and produced isolated wind damage and hail across the middle Ohio River Valley overnight into the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving warm front combined with an upper level disturbance kicked off showers and thunderstorms late on the 28th. These storms were fueled by strong southerly flow from a low level jet, and produced isolated wind damage and hail across the middle Ohio River Valley overnight into the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 9:43 PM EST, 54 minutes earlier.
Area forecast discussion, Apr 28, 9:43 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1043 PM EDT Fri Apr 28 2017
.SYNOPSIS...
Warm front lifts through overnight. Next cold front Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1035 PM Friday...
Latest NAM run/00Z is much cleaner with the convection and
confines it along the northern boundary of the CWA with the warm
front where the elevated instability for our area is greatest.
To the south, 500mb heights are rising, stabilizing the mid
levels of the troposphere.
As of 715 PM Friday...
Showers have developed with mid level destabilization and
moisture advection into the area. Nose of the 850mb gradient now
north of the Ohio River, which is what the showers in that area
have fired on. Nose of the 850mb jet will be another focus in
the coming hours, especially over the western zones. Overall,
have increased the coverage and confidence of POPs over the
northwestern half of the CWA. Timing remains a question mark,
however.
As of 215 PM Friday...
Models showing a warm front developing and pushing northward across
the area overnight. With very dry air in place in the low and mid
levels, precipitation may initially have a hard time forming. Best
chances of precipitation are over southeast Ohio where more moisture
will be available. Some models showing some training of storms along
the front possible in Ohio, so will have to keep an eye out for the
possibility of this causing water issues.
The warm front will then lift north of the area on Saturday. Looking
at the 850 mb temperatures and with plenty of afternoon sunshine
expected, will raise high temperatures. Much of the area will once
again have dry mid levels Saturday afternoon, so thunderstorms will
have a hard time forming.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 PM Friday...
Very warm air mass in place overhead still on Sunday. Temps will
climb close to 90 again for a large portion of Southern through
Central West Virginia. There will be some potential for
thunderstorms to develop near max heating Sunday Afternoon, but
with fairly dry air aloft with decent Cap, have decided to keep
PoP at slight chance to low chance for now.
Strong cold front moves in on Monday and showers and storms are
likely to be widespread with this system. Strong anomalous low
level jet out ahead of the front with GEFS showing 850 mb winds
at 3 to 4 standard deviations above with about 60 knots
forecast. However, ensemble and operational guidance is in
fairly good agreement with the front entering the Ohio Valley
Monday morning which would limit severe potential. Will have to
keep an eye on how the forecast progresses the next couple of
days and if the front slows down there will certainly be
potential for severe storms.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 305 PM Friday...
Much cooler weather will push in behind the front, but it should
remain relatively dry until at least mid week. Forecast guidance
then becomes uncertain after that. Deep trough digs across
Central Plains Wednesday night into Thursday as surface low
ejects northeast out of the SE U.S. and into our region. This
could bring heavy rain to the area as upper trough closes off
into an upper low and lingers overhead into next weekend. Still
very low confidence in this scenario at this time being so late
in the period.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
As of 715 PM Friday...
Isolated shower development could be a precursor to an active
TAF period with more convective development along the Ohio River
and towards CKB later in the overnight. Warm front lifting
northward providing a focus for development, and then later on,
the nose of an 850mb jet pushing from south to north will also
enhance shower and storm potential. Since this is warm frontal
and warm sector convection, the ceilings will typically stay on
the higher side, so even in showers and storms, ceilings should
stay VFR and above 4kft. Visibilities are expected to fluctuate
per usual in showers and storms. Where prevailing or TEMPO TSRA
exists in the TAF, have utilized G25KT for wind potential.
Amendments are likely through the evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers and storms could vary.
May need more aggressive IFR vis in TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 04/29/17
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H M M L
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 00Z SUNDAY...
IFR possible in showers and storms Monday into Monday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/JW
NEAR TERM...26
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...26
Hazardous weather outlook, Apr 28, 1:37 PM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
237 PM EDT Fri Apr 28 2017
KYZ101>103-105-OHZ076-085>087-WVZ005>009-014-291845-
Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Putnam-
237 PM EDT Fri Apr 28 2017
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated strong to severe thunderstorms are possible late today into
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VAZ003-004-WVZ010-011-013-015>020-024>034-039-040-515>526-291845-
Dickenson-Buchanan-Pleasants-Tyler-Lincoln-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
237 PM EDT Fri Apr 28 2017
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ066-067-075-083-084-291845-
Perry-Morgan-Athens-Jackson OH-Vinton-
237 PM EDT Fri Apr 28 2017
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Isolated strong to severe thunderstorms are possible late today into
tonight.
If thunderstorms were to train over the same area repeatedly
overnight, localized flooding could not be ruled out.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated strong to severe thunderstorms are possible Saturday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Jackson
- When
- April 28, 10:37 PM EST
- Where
- Jackson County, 0.54 mi E of Wellston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.120, -82.540
Multiple large trees were blown down by thunderstorms winds. The winds also removed the underpinning from a mobile home, and blew over a chest freezer that was stored outside.
Thunderstorm Wind, Jackson
- When
- April 28, 10:57 PM EST
- Where
- Jackson County, Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -82.630
Multiple trees were knocked down as a thunderstorm moved through.
Hail, Meigs
- When
- April 28, 11:25 PM EST
- Where
- Meigs County, Middleport
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.000, -82.050
Some vehicles were dented by the hail.
Hail, Meigs
- When
- April 28, 11:29 PM EST
- Where
- Meigs County, 0.69 mi N of Bradbury
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.030, -82.070
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arkansas, April 28 to 30, 20175 deaths · $133,000 · EF1 · 28 events
- Flash Flooding and Flooding in Missouri, April 28 to 30, 20172 deaths · $116 million · 1.75 in hail · 117 events
- Tornadoes and Flash Flooding in Oklahoma, April 28 to 29, 20171 death · $955,000 · EF2 · 50 events
- Rip Current in Florida, April 28, 20171 death · 2 injured · 1 event
- Flash Flooding and Flooding in Indiana, April 28 to 30, 2017$4.0 million · 14 events
- Tornado and Flash Flooding in Kentucky, April 28 to 30, 2017$350,000 · EF1 · 35 events
- Flash Flooding and Flooding in Illinois, April 28 to 29, 2017$260,000 · 0.75 in hail · 10 events
- Hail and Damaging Winds in Illinois, April 28, 2017$190,000 · 70 kt wind · 3 events
- Flash Flooding and Flooding in Indiana, April 28 to 29, 2017$130,000 · 2 in hail · 7 events
- Hail and Damaging Winds in Indiana, April 28, 2017$63,000 · 1.75 in hail · 9 events
- Winter Storm in Colorado, April 28 to 30, 201719 events
- Hail and Damaging Winds in Kentucky, April 28 to 29, 2017$18,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682830, 682831, 682834, 682829.